Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Real forms of complex surfaces of constant mean curvature


Author: Shimpei Kobayashi
Journal: Trans. Amer. Math. Soc. 363 (2011), 1765-1788
MSC (2000): Primary 53A10
DOI: https://doi.org/10.1090/S0002-9947-2010-05164-5
Published electronically: November 8, 2010
MathSciNet review: 2746664
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that complex constant mean curvature (CMC for short) immersions in $ \mathbb{C}^3$ are natural complexifications of CMC-immersions in $ \mathbb{R}^3$. In this paper, conversely we consider real form surfaces of a complex CMC-immersion, which are defined from real forms of the twisted $ \mathfrak{sl}(2, \mathbb{C})$ loop algebra $ \Lambda \mathfrak{sl}(2, \mathbb{C})_\sigma$, and classify all such surfaces according to the classification of real forms of $ \Lambda \mathfrak{sl}(2, \mathbb{C})_\sigma$. There are seven classes of surfaces, which are called integrable surfaces, and all integrable surfaces will be characterized by the (Lorentz) harmonicities of their Gauss maps into the symmetric spaces $ S^2$, $ H^2$, $ S^{1,1}$ or the $ 4$-symmetric space $ SL(2, \mathbb{C})/U(1)$. We also give a unification to all integrable surfaces via the generalized Weierstrass type representation.


References [Enhancements On Off] (What's this?)

  • 1. Algèbres de Kac-Moody affines, volume 11 of Institut Élie Cartan.
    Université de Nancy Institut Élie Cartan, Nancy, 1989.
    Automorphismes et formes réeles. [Automorphisms and real forms], Articles by Jean Bausch and Guy Rousseau. MR 1021052 (91a:17037)
  • 2. M. Babich and A. Bobenko.
    Willmore tori with umbilic lines and minimal surfaces in hyperbolic space.
    Duke Math. J., 72(1):151-185, 1993. MR 1242883 (94j:53070)
  • 3. V. Back-Valente, N. Bardy-Panse, H. Ben Messaoud, and G. Rousseau.
    Formes presque-déployées des algèbres de Kac-Moody: classification et racines relatives.
    J. Algebra, 171(1):43-96, 1995. MR 1314093 (96d:17022)
  • 4. H. Ben Messaoud and G. Rousseau.
    Classification des formes réelles presque compactes des algèbres de Kac-Moody affines.
    J. Algebra, 267(2):443-513, 2003. MR 2003338 (2004h:17028)
  • 5. M. J. Bergvelt and M. A. Guest.
    Actions of loop groups on harmonic maps.
    Trans. Amer. Math. Soc., 326(2):861-886, 1991. MR 1062870 (91k:58022)
  • 6. F. E. Burstall and F. Pedit.
    Harmonic maps via Adler-Kostant-Symes theory.
    In Harmonic maps and integrable systems, Aspects Math., E23, pages 221-272. Vieweg, Braunschweig, 1994. MR 1264189
  • 7. J. Dorfmeister, J. Inoguchi, and S.-P. Kobayashi.
    Constant mean curvature surfaces in hyperbolic 3-space via loop groups.
    Preprint, 2009.
  • 8. J. Dorfmeister, J. Inoguchi, and M. Toda.
    Weierstrass-type representation of timelike surfaces with constant mean curvature.
    In Differential geometry and integrable systems (Tokyo, 2000), volume 308 of Contemp. Math., pages 77-99. Amer. Math. Soc., Providence, RI, 2002. MR 1955630 (2003m:53010)
  • 9. J. Dorfmeister and S.-P. Kobayashi.
    Coarse classification of constant mean curvature cylinders.
    Trans. Amer. Math. Soc., 359(6):2483-2500 (electronic), 2007. MR 2286041 (2008e:53011)
  • 10. J. Dorfmeister, S.-P. Kobayashi, and F. Pedit.
    Complex surfaces of constant mean curvature fibered by minimal surfaces.
    Hokkaido Math. J., 39(1):1-55, 2010. MR 2649325
  • 11. J. Dorfmeister, F. Pedit, and H. Wu.
    Weierstrass type representation of harmonic maps into symmetric spaces.
    Comm. Anal. Geom., 6(4):633-668, 1998. MR 1664887 (2000d:53099)
  • 12. J. Dorfmeister and H. Wu.
    Constant mean curvature surfaces and loop groups.
    J. Reine Angew. Math., 440:43-76, 1993. MR 1225957 (94j:53005)
  • 13. J. Inoguchi.
    Timelike surfaces of constant mean curvature in Minkowski $ 3$-space.
    Tokyo J. Math., 21(1):141-152, 1998. MR 1630159 (99e:53098)
  • 14. J. Inoguchi.
    Surfaces in Minkowski 3-space and harmonic maps.
    In Harmonic morphisms, harmonic maps, and related topics (Brest, 1997), volume 413 of Chapman & Hall/CRC Res. Notes Math., pages 249-270. Chapman & Hall/CRC, Boca Raton, FL, 2000.
  • 15. T. Ishihara.
    The harmonic Gauss maps in a generalized sense.
    J. London Math. Soc. (2), 26(1):104-112, 1982. MR 667248 (84c:53053)
  • 16. V. G. Kac.
    Infinite-dimensional Lie algebras.
    Cambridge University Press, Cambridge, third edition, 1990. MR 1104219 (92k:17038)
  • 17. Z. Kobayashi.
    Automorphisms of finite order of the affine Lie algebra $ A\sp {(1)}\sb l$.
    Tsukuba J. Math., 10(2):269-283, 1986. MR 868654 (87m:17034)
  • 18. C. LeBrun.
    Spaces of complex null geodesics in complex-Riemannian geometry.
    Trans. Amer. Math. Soc., 278(1):209-231, 1983. MR 697071 (84e:32023)
  • 19. M. Melko and I. Sterling.
    Application of soliton theory to the construction of pseudospherical surfaces in $ {\bf R}\sp 3$.
    Ann. Global Anal. Geom., 11(1):65-107, 1993. MR 1201412 (94a:53018)
  • 20. T. K. Milnor.
    Harmonic maps and classical surface theory in Minkowski $ 3$-space.
    Trans. Amer. Math. Soc., 280(1):161-185, 1983. MR 712254 (85e:58037)
  • 21. B. O'Neill.
    Semi-Riemannian geometry, volume 103 of Pure and Applied Mathematics.
    Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1983. MR 0719023 (85f:53002)
  • 22. T. Weinstein.
    An introduction to Lorentz surfaces, volume 22 of de Gruyter Expositions in Mathematics.
    Walter de Gruyter & Co., Berlin, 1996. MR 1405166 (98a:53104)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53A10

Retrieve articles in all journals with MSC (2000): 53A10


Additional Information

Shimpei Kobayashi
Affiliation: Graduate School of Science and Technology, Hirosaki University, Bunkyocho 3 Aomori 036-8561 Japan
Email: shimpei@cc.hirosaki-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-2010-05164-5
Received by editor(s): June 3, 2008
Published electronically: November 8, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society